Alert archive / Montana / Winter Storm Warnings in 2014
Winter Storm Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Mar 18, 2014, 7:26 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2014, 7:26 AM MDT (13:26 UTC)
- Expired
- Mar 18, 2014, 1:04 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
052 WWUS45 KTFX 181326 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 726 AM MDT TUE MAR 18 2014 MTZ055-182100- /O.NEW.KTFX.WS.W.0010.140318T1326Z-140318T2100Z/ GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS... TARGHEE PASS...WEST YELLOWSTONE 726 AM MDT TUE MAR 18 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW WHICH IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. * TIMING AND MAIN IMPACT: HEAVY SNOW WILL CONTINUE IN THE MOUNTAINS OF GALLATIN COUNTY THIS MORNING BUT WILL TAPER OFF THIS AFTERNOON. * SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES ARE EXPECTED IN THE MOUNTAINS WITH 1 TO 3 INCHES EXPECTED AT LOWER ELEVATIONS. * VISIBILITY: VISIBILITY WILL BE REDUCED TO NEAR ZERO AT TIMES. * ELEVATIONS: FOR ELEVATIONS ABOVE 6000 FEET. * LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS...TARGHEE PASS... WEST YELLOWSTONE. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
2 follow-up statements
508 WWUS45 KTFX 181433 AAA WSWTFX URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 833 AM MDT TUE MAR 18 2014 MTZ055-182100- /O.CON.KTFX.WS.W.0010.000000T0000Z-140318T2100Z/ GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS 833 AM MDT TUE MAR 18 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET... A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. * TIMING AND MAIN IMPACT: HEAVY SNOW WILL CONTINUE IN THE MOUNTAINS OF GALLATIN COUNTY THIS MORNING BUT WILL TAPER OFF THIS AFTERNOON. * SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES ARE EXPECTED IN THE MOUNTAINS WITH 1 TO 3 INCHES EXPECTED AT LOWER ELEVATIONS. * VISIBILITY: VISIBILITY WILL BE REDUCED TO NEAR ZERO AT TIMES. * ELEVATIONS: FOR ELEVATIONS ABOVE 6000 FEET. * LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS. THIS WARNING DOES NOT INCLUDE THE TOWN OF WEST YELLOWSTONE. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
702 WWUS45 KTFX 181904 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 104 PM MDT TUE MAR 18 2014 MTZ055-182015- /O.CAN.KTFX.WS.W.0010.000000T0000Z-140318T2100Z/ GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS 104 PM MDT TUE MAR 18 2014 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE WINTER STORM WARNING. SNOW HAS GENERALLY TAPERED OFF ACROSS GALLATIN COUNTY. SNOW SHOWERS REMAIN POSSIBLE FOR THIS AFTERNOON AND EVENING... BUT WIDESPREAD HEAVY SNOW AMOUNTS ARE NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 18, 3:52 AM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 18, 3:52 AM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 352 AM MDT Tue Mar 18 2014 .DISCUSSION... Today through Thursday Evening...Current analysis shows the shortwave trof that brought the snow and blustery conditions to our region yesterday is now in eastern WY and western South Dakota. Residual moisture behind the trof axis continues to slowly exit across central and southwest MT, generating some scattered areas of light snow, but no significant additional accumulations or weather impacts are expected so have cancelled the remaining winter weather headlines. Precipitation should be completely out of our region by midday/early aftn as high pressure ridge builds into the Great Basin and Northern Rockies, bringing westerly flow aloft and dry conditions persisting through Wed evening. Next Pacific weather system due to arrive late Wed night/early Thurs morning, but short-term models not really in sync just yet on timing and coverage of precipitation east of the Continental Divide. With mid-level westerly winds increasing as the northern flank of the high pressure ridge is flattened by the approaching trof, initial thought is that dry downslope flow will keep most precip over the Rocky Mtn Front and foothills, with only a 30-40 percent chance of light snow developing over the plains on Thurs. High temperatures will be a few degrees below normal today as cold air that arrived yesterday slowly erodes, with upper 30s to low 40s expected over the plains and valleys. The aforementioned westerly flow will push temps back into the upper 40s to low 50s on Wed, but highs drop back to the upper 30s on Wed as the cold front from the Pacific system arrives around sunrise. Waranauskas Thursday night through Tuesday...Cooler and wetter conditions will dominate the bulk of the long term forecast as a near constant push of moist air will begin its trek across the area Thursday Night. A near surface cold front will move down the Rocky Mountains at the same time and create a cold pool of air on the lee side of the Rockies. This airmass will continue to force the warm moist air over it while allowing precipitation to continue to fall east of the Continental Divide mainly in the form of snow. While constant precipitation is not anticipated the differences between model solutions for energy moving across creates a near constant potential for showers through the time frame. Saturday looks to have the best chance to be the driest day in the period...however confidence is low that it will remain a dry. Temperatures continue to drop as subsequent solutions build on the cold air advection into the area. Have brought temperatures below consensus... however the coldest models are still significantly cooler and further forecast temperature drops may occur. Suk && .AVIATION... UPDATED 1225Z. VFR conditions will prevail for the next 24 hours. Some showers of snow will continue to move across the area this morning bringing flight categories down briefly to MVFR or IFR. Some fog formation is possible near KCTB and KHVR through the early morning hours. Increasing westerly flow and downslope winds along the Rocky Mountain Front and adjacent plains should keep wind speeds up over central and north central Montana. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 39 24 46 27 / 10 0 0 40 CTB 37 24 43 26 / 10 0 0 40 HLN 40 24 47 28 / 20 0 10 40 BZN 37 17 44 25 / 30 10 10 40 WEY 34 6 37 16 / 20 10 10 30 DLN 35 18 43 22 / 10 0 0 40 HVR 43 25 50 30 / 20 10 0 40 LWT 38 22 45 27 / 30 20 0 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Mar 18, 6:38 AM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW 11 SE LINCOLN 46.84N 112.51W
03/17/2014 E13.0 INCH LEWIS AND CLARK MT MESONET
13 INCHES OF SNOWFALL IN THE LAST 16 HOURS. NEVADA
RIDGE SNOTEL. ELEVATION 7020 FEET.
&&
NJLLocal storm report, Mar 18, 6:39 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY SNOW 8 NNE LINCOLN 47.06N 112.60W
03/17/2014 E6.0 INCH LEWIS AND CLARK MT MESONET
6 INCHES OF SNOWFALL IN THE LAST 8 HOURS. COPPER BOTTOM
SNOTEL. ELEVATION 5200 FEET.
&&
NJLLocal storm report, Mar 18, 6:41 AM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 9 NNW LINCOLN 47.08N 112.73W
03/17/2014 E12.0 INCH LEWIS AND CLARK MT MESONET
12 INCHES OF SNOWFALL IN THE LAST 14 HOURS. COPPER CAMP
SNOTEL. ELEVATION 6950 FEET.
&&
NJLLocal storm report, Mar 18, 6:49 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
649 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 13 ESE GALLATIN GATEWAY 45.50N 110.97W
03/18/2014 E23.0 INCH GALLATIN MT MESONET
23 INCHES OF SNOWFALL IN THE LAST 24 HOURS. LICK CREEK
SNOTEL. ELEVATION 6860 FEET.
&&
NJLLocal storm report, Mar 18, 6:55 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 18 SE GALLATIN GATEWAY 45.40N 110.96W
03/18/2014 M28.0 INCH GALLATIN MT MESONET
28 INCHES OF SNOWFALL IN THE LAST 24 HOURS. SHOWER
FALLS SNOTEL. ELEVATION 8100 FEET.
&&
NJLLocal storm report, Mar 18, 7:02 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
702 AM MDT TUE MAR 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL 3 N WOLF CREEK 47.05N 112.07W
03/17/2014 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PEA SIZE HAIL FALLING ON THE LEADING EDGE OF THE
PRECIPIATION.
1000 AM HEAVY SNOW 11 SSW EAST GLACIER PAR 48.30N 113.33W
03/17/2014 E9.0 INCH GLACIER MT MESONET
8 INCHES OF SNOW IN THE LAST 9 HOURS. PIKE CREEK
SNOTEL. ELEVATION 5930 FEET.
1000 AM SNOW 11 WSW BABB 48.80N 113.67W
03/17/2014 E4.0 INCH GLACIER MT MESONET
4 INCHES OF SNOWFALL IN THE LAST 6 HOURS. MANY GLACIER
SNOTEL. ELEVATION 4900 FEET.
1103 AM SNOW 12 WSW BYNUM 47.89N 112.54W
03/17/2014 M1.5 INCH TETON MT TRAINED SPOTTER
1.5 INCHES OF SNOW SINCE 8 AM. LOW VISIBILITY.
0410 PM HEAVY SNOW BOULDER 46.24N 112.12W
03/17/2014 E7.0 INCH JEFFERSON MT TRAINED SPOTTER
VISIBILITY LESS THAN ONE QUARTER MILE IN HEAVY SNOW.
ESTIMATED 7 INCH ACCUMULATION SINCE NOON.
0600 PM HEAVY SNOW 9 NNW LINCOLN 47.08N 112.73W
03/17/2014 E12.0 INCH LEWIS AND CLARK MT MESONET
12 INCHES OF SNOWFALL IN THE LAST 14 HOURS. COPPER CAMP
SNOTEL. ELEVATION 6950 FEET.
0645 PM HEAVY SNOW LINCOLN 46.95N 112.68W
03/17/2014 M8.0 INCH LEWIS AND CLARK MT PUBLIC
8 INCHES NEW SNOW SINCE 11 AM
0652 PM HEAVY SNOW BOULDER 46.24N 112.12W
03/17/2014 E8.0 INCH JEFFERSON MT LAW ENFORCEMENT
TOTAL SINCE MORNING
0800 PM HEAVY SNOW 6 WSW NEIHART 46.91N 110.85W
03/17/2014 M9.0 INCH MEAGHER MT MESONET
9 INCHES OF SNOWFALL IN 7 HOURS.
0800 PM HEAVY SNOW 7 NW CORBIN 46.44N 112.19W
03/17/2014 M13.0 INCH JEFFERSON MT MESONET
13 INCHES OF SNOWFALL IN THE LAST 12 HOURS. FROHNER
MEADOW SNOTEL. ELEVATION 6480 FEET.
0800 PM HEAVY SNOW 11 SE LINCOLN 46.84N 112.51W
03/17/2014 E13.0 INCH LEWIS AND CLARK MT MESONET
13 INCHES OF SNOWFALL IN THE LAST 16 HOURS. NEVADA
RIDGE SNOTEL. ELEVATION 7020 FEET.
1000 PM HEAVY SNOW 8 W NEIHART 46.93N 110.90W
03/17/2014 E12.0 INCH MEAGHER MT MESONET
12 INCHES OF SNOWFALL IN 10 HOURS. STRINGER CREEK
SNOTEL. ELEVATION 6550 FEET.
1000 PM HEAVY SNOW 8 NNE LINCOLN 47.06N 112.60W
03/17/2014 E6.0 INCH LEWIS AND CLARK MT MESONET
6 INCHES OF SNOWFALL IN THE LAST 8 HOURS. COPPER BOTTOM
SNOTEL. ELEVATION 5200 FEET.
1100 PM HEAVY SNOW 10 SSE NEIHART 46.79N 110.68W
03/17/2014 M7.0 INCH MEAGHER MT MESONET
7 INCHES OF SNOWFALL IN THE LAST 8 HOURS. DEADMAN CREEK
SNOTEL. ELEVATION 6450 FEET.
1100 PM HEAVY SNOW 6 N BASIN 46.36N 112.26W
03/17/2014 M12.0 INCH JEFFERSON MT MESONET
12 INCHES OF SNOWFALL IN THE LAST 24 HOURS. ROCKER PEAK
SNOTEL. ELEVATION 8000 FEET.
0100 AM HEAVY SNOW 10 SE CLANCY 46.35N 111.85W
03/18/2014 E13.0 INCH JEFFERSON MT MESONET
13 INCHES OF SNOWFALL IN THE LAST 24 HOURS. TIZER BASIN
SNOTEL. ELEVATION 6840 FEET.
0600 AM HEAVY SNOW 13 ESE GALLATIN GATEWAY 45.50N 110.97W
03/18/2014 E23.0 INCH GALLATIN MT MESONET
23 INCHES OF SNOWFALL IN THE LAST 24 HOURS. LICK CREEK
SNOTEL. ELEVATION 6860 FEET.
0600 AM HEAVY SNOW 18 SE GALLATIN GATEWAY 45.40N 110.96W
03/18/2014 M28.0 INCH GALLATIN MT MESONET
28 INCHES OF SNOWFALL IN THE LAST 24 HOURS. SHOWER
FALLS SNOTEL. ELEVATION 8100 FEET.
&&
NJLNearby
Winter Storm Warnings in Montana, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.